Ad
Ad
Ad
News

Vaping epidemic: 6 dead, 400 sick

Despite news, students puff away...
Pinterest LinkedIn Tumblr

By Victoria Zambello
Staff Writer

Una Langran ’21 understands the effects of nicotine and marijuana, and even though she vapes nicotine, she doesn’t trust dab pens because of the many side effects of bootlegged THC oils. “I get a pretty intense cough after inhaling those products,” Langram said.

So far, there have been six deaths and 400 reported lung-illnesses connected to vaping cannabis. The Center for Disease Control (CDC) declared a warning for teenagers to stop using street or “bootlegged” cannabis and E-Cigarettes.

Despite this news, many Saint Michael’s students and young people across the country continue this habit.

According to the NewYork Times, diseases have occurred from inhalation of unknown chemical droplets created from vaporization of marijuana and can create lung inflammation. Experts have identified the inhalation of vitamin E as a possible culprit.

Experts are also identifying “lipoid pneumonia”, a dangerous disease that develops as a consequence from the vaporization of marijuana.

“I can tell you that we have seen an increasing number of students who vape and who are trying to quit, some successfully and some not sucessfully,” said Bergeron Wellness Center Director, Mary Masson in an email. Regardless of the substances’ popularity, health experts can’t prepare for the future of lung-problems based off of unknown chemicals each vape oil contains.

“I see a lot of asthma in people who smoke marijuana regularly, and it’s surprising how many people think marijuana is safe,” said Emergency Medicine Physician at UVM Medical Center, Laurel Plante in an email.

“The recent cases of serious lung illnesses and deaths are associated with vaping black-market cannabis oils; don’t use these products!” said professor of psychology, Ari Kirshenbaum warned in an email. Kirshenbaum is currently working on a study focused on the effects of nicotine psychological processes.

“I don’t think anyone really cares about the dab pen issues, people are mostly focusing on nicotine,” said Ainsley Mclaughlin ’21. This may be true for many students on campus, however Pulmonary and Critical Care Physician at UVM Medical Center, Prema R. Memon voiced her experience in an email. “Vaping devices contain a variety of chemicals that we do not know what long-term exposure would do to the body.

“Vaping can affect the heart by increasing adrenaline levels (leads to high blood pressure), lungs by causing airway damage (asthma or COPD) or lung tissue damage (scarring in the lungs, increased cells in the lungs or respiratory failure and death), increased risk of infections in the lungs (pneumonia),” Memon said. Over the past year at UVM Medical Center there have been 2-3 cases of reported lung-diseases that did not respond to routine treatment as a result of vaping.

“It makes me sad to see the kids and adults who believe they are better than science and continue to use these deadly products.”

Amanda Black, Nurse at Mass General Hospital

“We don’t really know if vaping marijuana (due to chemicals in the liquid/device) make vaping potentially equally as carcinogenic as marijuna. Unfortunately, I think only time will tell,” said Memon.

“It makes me nervous and sad to see the amount of kids and adults who believe they are better than science and continue to purchase and use these dangerous and deadly products,” wrote Mass General Hospital Nurse Amanda Black in an email. “People who vape are breathing in chemicals that scientists and medical professionals aren’t entirely sure what compounds are within.”

“The known effects are horrible,” said Masson, “but the fact that we as medical professionals have no idea what else it could cause in the future is concerning, because we can’t prepare for it. We can try to prevent it and we might not be able to treat it.”

Write A Comment